Alert archive / Georgia / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 342, NWS Atlanta, GA

June 30, 2006Catoosa County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Jun 30, 2006, 5:14 PM EDT for Catoosa County, Georgia. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 30, 2006, 5:14 PM EDT (21:14 UTC)
Expired
Jun 30, 2006, 5:45 PM EDT
In force
31 min
Issued by
NWS Atlanta, GA
Area
Counties, with a storm outline in the text

County Catoosa County, GA

The radar

The Northeast Alabama radar (KHTX), 85 km from the middle of the area, began a volume at 21:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 9.2 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2006-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 509 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2006-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
509 J/kg
Mixed-layer CIN
-81 J/kg
Mixed-layer LCL
1614 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KFFC 302114
SVRFFC
GAC047-302145-
/O.NEW.KFFC.SV.W.0342.060630T2114Z-060630T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
514 PM EDT FRI JUN 30 2006

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CATOOSA COUNTY IN NORTHWEST GEORGIA

* UNTIL 545 PM EDT

* AT 505 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZED HAIL.  THIS
  STORM WAS LOCATED NEAR BOYNTON...AND MOVING SOUTHEAST AT 15 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  KEITH.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3500 8517 3498 8527 3486 8525 3483 8521
      3479 8517 3482 8508 3485 8503 3490 8500

$$
1 follow-up statement
000 
WWUS52 KFFC 302138
SVSFFC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
538 PM EDT FRI JUN 30 2006

GAC047-302148-
/O.EXP.KFFC.SV.W.0342.000000T0000Z-060630T2145Z/
CATOOSA GA-
538 PM EDT FRI JUN 30 2006

...THE SEVERE THUNDERSTORM WARNING FOR CATOOSA COUNTY WILL EXPIRE AT 
545 PM EDT...

AT 536 PM EDT...A SEVERE THUNDERSTORM WAS REPORTED.  THIS STORM WAS
LOCATED NEAR RINGGOLD...AND MOVING SOUTHEAST AT 15 MPH.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3500 8517 3498 8527 3486 8525 3483 8521
      3479 8517 3482 8508 3485 8503 3490 8500

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 3:25 PM EDT, 1 hour 49 minutes earlier.

Area forecast discussion, Jun 30, 3:25 PM EDT, 1 hour 49 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
325 PM EDT FRI JUN 30 2006

.UPDATE...
NORTHWEST FLOW HAS DONE IT AGAIN. UNSTABLE AIR MASS...COLD AIR
ALOFT...AND A SHORT WAVE IN NORTHWEST FLOW HAS RESULTED IN SHRA/TSRA
DEVELOPMENT ACROSS THE NW. PARAMETERS SUGGEST THAT SOME OF THESE MAY
EVEN BECOME SEVERE...AND IN FACT ONE WARNING ALREADY ISSUED. ADDED
SLIGHT CHANCE TO LOW CHANCE POPS FOR THE NW PART OF THE STATE. WILL
HAVE TO WATCH PROGRESSION OF ACTIVITY TO SEE IF IT MAKES IT DOWN TO
THE ATL METRO AREA. RUC SUGGESTS ACTIVITY WILL DISSIPATE BETWEEN
01Z-03Z JUST SHY OF THE ATLANTA METRO AREA...BUT IT WILL NEED TO BE
WATCHED. SHOULD NOT SEE ANY DEVELOPMENT IN CENTRAL AREAS. NO OTHER
CHANGES AT THIS TIME.

&&

.SHORT TERM...(TONIGHT THROUGH SUNDAY NIGHT)
HOT AND DRY WEATHER EXPECTED THROUGH THE SHORT TERM FORECAST PERIOD
AS SURFACE AND UPPER LEVEL HIGH PRESSURE BUILDS INTO THE REGION FROM
THE WESTERN ATLANTIC. UPPER LEVEL RIDGE IS NOT OVERLY OPPRESSIVE AND
WITH DEW POINTS CREEPING UP I CANNOT RULE A AN ISOLATED STORM
BUILDING UP ON THE MAXIMUM HEATING SATURDAY OR SUNDAY AFTERNOON...
BUT NOT ENOUGH OF A CHANCE TO INCLUDE IN THE FORECAST FOR NOW. FAST
MOVING SHORTWAVE BRUSHING FAR NORTH GEORGIA TONIGHT SHOULD STAY
SUFFICIENTLY STARVED FOR MOISTURE TO PREVENT ANY CONVECTION WITH IT
ALSO.

.LONG TERM...(MONDAY THROUGH FRIDAY)
AS WE START THE LONG TERM PERIOD MONDAY...THE UPPER RIDGE IS BREAKING
DOWN AS AN UPPER LEVEL TROUGH MOVES INTO THE GREAT LAKES AND UPPER
MISSISSIPPI VALLEY. ALTHOUGH THE SURFACE RIDGE IS STILL OVER THE
STATE AT THAT TIME...ISOLATED TO SCATTERED DIURNAL CONVECTION SHOULD
START MAKING A COMEBACK INTO THE FORECAST AREA. GFS MODEL INDICATES A
FAIRLY IMPRESSIVE UPPER TROUGH DIGS INTO THE EASTERN U.S. FOR THE
SECOND HALF OF NEXT WEEK AS THE WESTERN ATLANTIC SURFACE RIDGE
RETREATS BACK OUT TO SEA. THIS DRIVES A PRETTY SHARP COLD FRONT FOR
THIS TIME OF YEAR INTO THE STATE WEDNESDAY...WITH THE FRONT STALLING
ACROSS THE FORECAST AREA FOR THE LATTER HALF OF THE WEEK. IF THIS
SOLUTION VERIFIES WE MAY BE IN FOR A DECENT CHANCE OF MORE WIDESPREAD
BENEFICIAL RAINFALL ACROSS THE FORECAST AREA WEDNESDAY THROUGH
FRIDAY. WE WILL HAVE TO WATCH AND SEE HOW THIS PLAYS OUT.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATLANTA         69  92  70  92 /   5   0   5   5
ATHENS          64  97  68  95 /   5   0   5   5
GAINESVILLE     67  91  68  91 /   5   5   5   5
ROME            66  98  67  95 /  10   5   5   5
COLUMBUS        68  98  70  96 /   5   5   5   5
MACON           64  98  68  97 /   5   5   5   5

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

20/19
Hazardous weather outlook, Jun 30, 5:10 PM EDT, 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
510 PM EDT FRI JUN 30 2006

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-010930-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
510 PM EDT FRI JUN 30 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT.
SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH 9 PM THIS EVENING
ACROSS NORTHWEST GEORGIA.

.SYNOPSIS...
HIGH PRESSURE WILL REMAIN NORTH OF GEORGIA THROUGH TONIGHT.
TEMPERATURES OVER NORTHWEST GEORGIA WILL FALL FROM THE MID AND UPPER
90S INTO THE 80S BY EVENING.

.PRIMARY HAZARDS...
GUSTY WINDS...HAIL...AND DANGEROUS CLOUD TO GROUND LIGHTNING WILL BE
POSSIBLE WITH THE THUNDERSTORMS.

.DISCUSSION...
THUNDERSTORMS WILL DEVELOP ACROSS THE STEEP TERRAIN OF FAR NORTHWEST
GEORGIA LATE THIS AFTERNOON AND MOVE SLOWLY SOUTHEAST THIS EVENING.
AFTERNOON TEMPERATURES WHICH REACHED THE UPPER 90S IN PARTS OF
NORTHWEST GEORGIA HAVE ALLOWED INSTABILITY TO BECOME QUITE HIGH.
CAPE VALUES WILL AVERAGE AROUND 2000 INTO EARLY THIS EVENING BEFORE
DROPPING TO NEAR ZERO AFTER 10 PM. VERTICAL WIND SHEAR WILL BE
MARGINAL BUT STILL SUFFICIENT TO HELP MAINTAIN THUNDERSTORMS.
ISOLATED THUNDERSTORMS COULD PRODUCE HAIL UP TO 1 INCH IN DIAMETER
THROUGH 7 PM THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THERE IS A CHANCE OF THUNDERSTORMS ACROSS NORTH AND CENTRAL GEORGIA
MONDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

In the hours before

Special weather statement, Jun 30, 4:34 PM EDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
434 PM EDT FRI JUN 30 2006

GAZ002-302100-
434 PM EDT FRI JUN 30 2006

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL...FREQUENT
LIGHTNING...AND WIND GUSTS TO 45 MPH IN WALKER COUNTY UNTIL 500 PM
EDT...

AT 428 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER NOBLE...MOVING SOUTHEAST AT 10 MPH. THESE
STORMS WILL AFFECT NOBLE...LA FAYETTE...NAOMI...AND VILLNOW.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 45 MPH. BRIEF HEAVY
DOWNPOURS MAY CAUSE PONDING OF WATER ON ROADWAYS.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS UP TO 57 MPH ARE
EXPECTED...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF PENNIES...OR
SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.

19
Local storm report, Jun 30, 5:10 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
510 PM EDT FRI JUN 30 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     HAIL             RINGGOLD                34.92N 85.11W
06/30/2006  E0.75 INCH       CATOOSA            GA   PUBLIC

0500 PM     HAIL             ROSSVILLE               34.97N 85.29W
06/30/2006  E1.00 INCH       WALKER             GA   PUBLIC

&&

EAVILA

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 4:41 PM EDTSevere Thunderstorm WarningFFCWalker, Whitfield34 min
Jun 30, 6:11 PM EDTSevere Thunderstorm WarningFFCWalker34 min
Jun 30, 6:56 PM EDTSevere Thunderstorm WarningFFCFloyd, Polk34 min
Jun 30, 7:46 PM EDTSevere Thunderstorm WarningFFCCatoosa29 min
Jun 30, 7:48 PM EDTSevere Thunderstorm WarningFFCWhitfield27 min
Jun 30, 7:50 PM EDTSevere Thunderstorm WarningFFCMurray25 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.